Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 134, NWS La Crosse, WI

June 25, 1998Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 25, 1998, 1:59 AM CDT for Buffalo County, Wisconsin. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 25, 1998, 1:59 AM CDT (06:59 UTC)
Expired
Jun 25, 1998, 2:45 AM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:20 AM CDTThunderstorm Wind 53Mondovi, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3921 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3921 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS1 KLSE 250700 RRA
SVRLSE
WIC011-250745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
159 AM CDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 245 AM CDT

* AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NORTHWEST OF ROCHESTER TO 30
  MILES WEST OF EAU CLAIRE... MOVING EAST AT 35 MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  ALMA AND NELSON AT 215 AM
  MONDOVI AT 230 AM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. STAY INSIDE
AND AWAY FROM WINDOWS A TORNADO WATCH IS ALSO IN EFFECT.
TORNADOES CAN FORM WITHIN SEVERE THUNDERSTORMS.

SHEA/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, Jun 24, 2:20 PM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED JUN 24 1998

CONCERN IN FIRST PART OF FORECAST IS SEVERE WEATHER THREAT AND
FLASH FLOOD POTENTIAL TONIGHT.

AT 18Z A WARM FRONT APPEARS TO STRETCH ACROSS SOUTHERN MINNESOTA AND
INTO CENTRAL WISCONSIN. BOUNDARIES FROM EARLY MORNING CONVECTION HARD
TO FIND AT THIS POINT AND MIXING OF LOW LEVEL WINDS ACROSS IOWA
SUGGEST THESE BOUNDARIES MAY BE WASHED OUT. LATEST GOES-8 SOUNDER
DATA ALSO SHOWS CAPES OF 1500-3000 J/KG AND LIFTED INDICIES OF -5
TO -10 ACROSS MAINLY OUR WESTERN FORECAST ZONES. SOME ENHANCED
CUMULUS ACROSS NORTHWEST IOWA AND APPROACHING DBQ...OTHERWISE
FAIRLY QUIET AFTERNOON.

PLENTY OF FUEL FOR THE FIRE WITH VERY UNSTABLE ATMOSPHERE...FAVORABLE
WIND PROFILE AND SHEAR VALUES IN PLACE. PROBLEM WITH SEVERE WEATHER
THREAT IS WHERE EXACTLY STUFF WILL POP. CAP IS GROWING JUST SOUTHWEST
OF OUR FORECAST AREA WITH 18Z KDVN SOUNDING UP TO +11 DEG C AT 700 MB
UP FROM +9 AT 12Z. STRONG CIN ALSO FORECAST ACROSS MUCH OF IOWA SO
WOULD THINK CONVECTION WILL POP ON NORTHERN EDGE OF THIS CAP...MOST
LIKELY ACROSS NORTHEAST IOWA. EXACT LOCATION HARD TO PIN-POINT.

HAVE ALSO BEEN EXAMINING DATA TO TRY AND FIND SOMETHING TO INITIATE
CONVECTION. MODELS CONSISTENT IN BRINGING SHORT WAVE TROUGH OVER
NEBRASKA PANHANDLE INTO NORTHERN IOWA THIS EVENING. THIS SEEMS TO
LINE UP WELL WITH LATEST WATER VAPOR IMAGERY AND SHOULD PROVIDE
ENOUGH ADDED LIFT TO FIRE STORMS TONIGHT. RESPONSE FROM THIS SHORT
WAVE TROUGH SHOWING UP AS SLIGHT DEEPENING AT SURFACE OVER NEBRASKA.
BACKING OF WINDS AHEAD OF THIS SURFACE FEATURE MAY HELP CONVERGENCE
ACROSS NORTHERN IOWA AND WILL ONLY INCREASE THE AMOUNT OF SHEAR FOR
SUPERCELL OR TORNADO DEVELOPMENT.

ASSUMING THUNDERSTORMS FIRE...NEXT PROBLEM IS RAIN POTENTIAL. GRIDDED
DATA PAINTS HIGHEST K-INDICIES AND PRECIPITABLE WATERS APPROACHING 2
INCHES IN EAST-WEST CORRIDOR ALONG IOWA-MINNESOTA BORDER. THIS AREA
HAS ALSO RECEIVED A LOT OF RAIN PAST 6 DAYS WITH MOST FLASH FLOOD
GUIDANCE VALUES AT AN INCH OR LESS IN 3 HOURS. FLASH FLOOD WATCH MAY
BE NEEDED IN THIS AREA AS WELL.

COORD. W/GRB..MPX..DMX..DVN

SHEA

In the hours before

Special weather statement, Jun 25, 12:22 AM CDT, 1 hour 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-250555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1222 AM CDT THU JUN 25 1998

...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN UNTIL 3AM...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL WISCONSIN
UNTIL 5AM...

THUNDERSTORMS CONTINUE BETWEEN LA CROSSE AND WISCONSIN RAPIDS
EARLY THIS THURSDAY MORNING. TORRENTIAL RAINS AND DEADLY
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

OTHER STORMS WERE MOVING THROUGH CENTRAL MINNESOTA AND MAY BRING
ANOTHER ROUND OF SEVERE WEATHER TO THE REGION EARLY THIS MORNING.

KEEP ABREAST OF CHANGING WEATHER OVERNIGHT AND LISTEN FOR LATER
WARNINGS.

SHEA
Special weather statement, Jun 25, 12:22 AM CDT, 1 hour 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-250555-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1222 AM CDT THU JUN 25 1998

...A TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN WISCONSIN UNTIL 3AM...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL WISCONSIN
UNTIL 5AM...

THUNDERSTORMS CONTINUE BETWEEN LA CROSSE AND WISCONSIN RAPIDS
EARLY THIS THURSDAY MORNING. TORRENTIAL RAINS AND DEADLY
LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

OTHER STORMS WERE MOVING THROUGH CENTRAL MINNESOTA AND MAY BRING
ANOTHER ROUND OF SEVERE WEATHER TO THE REGION EARLY THIS MORNING.

KEEP ABREAST OF CHANGING WEATHER OVERNIGHT AND LISTEN FOR LATER
WARNINGS.

SHEA
Local storm report, Jun 25, 1:10 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    GENOA                     WI   1.50 INCH HAIL
06/24/98   VERNON

0905 PM    WESTBY                    WI   1.75 INCH HAIL
06/24/98   VERNON                         GOLF BALL SIZE HAIL
                                          REPORTED

0907 PM    WESTBY                    WI   1.5 INCH HAIL
06/24/98   VERNON                         REPORTED BY COOP OBSERVER

0916 PM    FOUR CORNERS              WI   .75 INCH HAIL
06/24/98   MONROE

0921 PM    BYRON                     MN   .75 INCH HAIL
06/24/98   OLMSTED

0933 PM    2 S BYRON                 MN   TORNADO
06/24/98   OLMSTED                        TORNADO LASTED 2 TO 3
                                          MINUTES AND DAMAGED CROPS.
                                          NO STRUCTURAL DAMAGE HAS
                                          BEEN REPORTED.

0948 PM    2 S BLACK RIVER FALLS     WI   .75 INCH HAIL
06/24/98   JACKSON                        REPORTED BY WISCONSIN STATE
                                          PATROL

0950 PM    4 NW ROCHESTER            MN   1.75 INCH HAIL
06/24/98   OLMSTED                        GOLF BALL SIZE HAIL REPORTED

1015 PM    5 N ELGIN                 MN   .75 INCH HAIL
06/24/98   WABASHA

1040 PM    COCHRANE                  WI   .75 INCH HAIL
06/24/98   BUFFALO                        DIME SIZE HAIL REPORTED

1040 PM    PLAINVIEW                 MN   .75 INCH HAIL
06/24/98   WABASHA                        STREET FLOODING ALSO
                                          REPORTED BY SPOTTERS

1043 PM    3 E HOLMEN                WI   .75 INCH HAIL
06/24/98   LA CROSSE                      DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO SPOTTERS

1056 PM    KELLOGG                   MN   .75 INCH HAIL
06/24/98   WABASHA

1100 PM    3 S ALMA                  WI   .75 INCH HAIL
06/24/98   BUFFALO                        DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO SPOTTERS

1106 PM    4 NE ARCADIA              WI   1 INCH HAIL
06/24/98   TREMPEALEAU                    QUARTER SIZE HAIL WAS
                                          REPORTED ALONG HWY 93

1130 PM    8 N TOMAH                 WI   1 INCH HAIL
06/24/98   MONROE                         QUARTER SIZED HAIL WAS

                                      REPORTED

1130 PM    1 W WARRENS               WI   .75 INCH HAIL
06/24/98   MONROE

SHEA
Local storm report, Jun 25, 1:10 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 AM CDT THU JUN 25 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0840 PM    GENOA                     WI   1.50 INCH HAIL
06/24/98   VERNON

0905 PM    WESTBY                    WI   1.75 INCH HAIL
06/24/98   VERNON                         GOLF BALL SIZE HAIL
                                          REPORTED

0907 PM    WESTBY                    WI   1.5 INCH HAIL
06/24/98   VERNON                         REPORTED BY COOP OBSERVER

0916 PM    FOUR CORNERS              WI   .75 INCH HAIL
06/24/98   MONROE

0921 PM    BYRON                     MN   .75 INCH HAIL
06/24/98   OLMSTED

0933 PM    2 S BYRON                 MN   TORNADO
06/24/98   OLMSTED                        TORNADO LASTED 2 TO 3
                                          MINUTES AND DAMAGED CROPS.
                                          NO STRUCTURAL DAMAGE HAS
                                          BEEN REPORTED.

0948 PM    2 S BLACK RIVER FALLS     WI   .75 INCH HAIL
06/24/98   JACKSON                        REPORTED BY WISCONSIN STATE
                                          PATROL

0950 PM    4 NW ROCHESTER            MN   1.75 INCH HAIL
06/24/98   OLMSTED                        GOLF BALL SIZE HAIL REPORTED

1015 PM    5 N ELGIN                 MN   .75 INCH HAIL
06/24/98   WABASHA

1040 PM    COCHRANE                  WI   .75 INCH HAIL
06/24/98   BUFFALO                        DIME SIZE HAIL REPORTED

1040 PM    PLAINVIEW                 MN   .75 INCH HAIL
06/24/98   WABASHA                        STREET FLOODING ALSO
                                          REPORTED BY SPOTTERS

1043 PM    3 E HOLMEN                WI   .75 INCH HAIL
06/24/98   LA CROSSE                      DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO SPOTTERS

1056 PM    KELLOGG                   MN   .75 INCH HAIL
06/24/98   WABASHA

1100 PM    3 S ALMA                  WI   .75 INCH HAIL
06/24/98   BUFFALO                        DIME SIZE HAIL REPORTED BY
                                          AMATEUR RADIO SPOTTERS

1106 PM    4 NE ARCADIA              WI   1 INCH HAIL
06/24/98   TREMPEALEAU                    QUARTER SIZE HAIL WAS
                                          REPORTED ALONG HWY 93

1130 PM    8 N TOMAH                 WI   1 INCH HAIL
06/24/98   MONROE                         QUARTER SIZED HAIL WAS

                                      REPORTED

1130 PM    1 W WARRENS               WI   .75 INCH HAIL
06/24/98   MONROE

SHEA
Special weather statement, Jun 25, 1:29 AM CDT, 30 minutes before
MNZ079-086>088-094>096-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 AM CDT THU JUN 25 1998

...STRONG STORMS WERE APPROACHING SOUTHEAST MINNESOTA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS PUSHING ACROSS EAST
CENTRAL AND SOUTH CENTRAL MINNESOTA AS OF 120 AM. THESE STORMS
PRODUCED A WIND GUST OF 45 MPH JUST WEST OF DODGE CENTER IN DODGE
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 3AM. KEEP ALERT FOR
POSSIBLE WARNINGS. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE
STRONG WINDS.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

SHEA
Special weather statement, Jun 25, 1:29 AM CDT, 30 minutes before
MNZ079-086>088-094>096-250700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 AM CDT THU JUN 25 1998

...STRONG STORMS WERE APPROACHING SOUTHEAST MINNESOTA...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS PUSHING ACROSS EAST
CENTRAL AND SOUTH CENTRAL MINNESOTA AS OF 120 AM. THESE STORMS
PRODUCED A WIND GUST OF 45 MPH JUST WEST OF DODGE CENTER IN DODGE
COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 3AM. KEEP ALERT FOR
POSSIBLE WARNINGS. THE MAIN THREAT FROM THESE STORMS APPEARS TO BE
STRONG WINDS.

TUNE IN NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TV STATION...OR
LOCAL CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION.

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:18 PM CDTSevere Thunderstorm WarningARXVernon57 min
Jun 24, 8:45 PM CDTSevere Thunderstorm WarningARXVernon60 min
Jun 24, 9:10 PM CDTSevere Thunderstorm WarningARXMonroe65 min
Jun 24, 9:19 PM CDTSevere Thunderstorm WarningARXJackson61 min
Jun 24, 10:00 PM CDTSevere Thunderstorm WarningARXLa Crosse65 min
Jun 24, 10:05 PM CDTTornado WarningARXBuffalo60 min
Jun 24, 10:11 PM CDTSevere Thunderstorm WarningARXClark59 min
Jun 24, 10:26 PM CDTTornado WarningARXLa Crosse64 min
Jun 24, 10:31 PM CDTSevere Thunderstorm WarningARXJackson59 min
Jun 24, 10:36 PM CDTTornado WarningARXTrempealeau59 min
Jun 24, 11:02 PM CDTTornado WarningARXBuffalo58 min
Jun 24, 11:06 PM CDTSevere Thunderstorm WarningARXMonroe64 min
Jun 24, 11:26 PM CDTSevere Thunderstorm WarningARXJackson64 min
Jun 25, 1:00 AM CDTSevere Thunderstorm WarningARXAdams, Juneau60 min
Jun 25, 1:15 PM CDTSevere Thunderstorm WarningARXTrempealeau45 min
Jun 25, 1:24 PM CDTSevere Thunderstorm WarningARXJackson66 min
Jun 25, 2:47 PM CDTSevere Thunderstorm WarningARXVernon63 min
Jun 25, 3:48 PM CDTSevere Thunderstorm WarningARXCrawford, Grant57 min
Jun 25, 4:44 PM CDTSevere Thunderstorm WarningARXGrant31 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.